Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Knee turned purple. Having pain. Putting ice pack. Diagnosed with shingles. Suggest?

Jul 2013
User rating for this question
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 1996
Answered : 2148 Questions
Re: Transaction HCM0000

Additional information for my previous question regarding my wife's knee turning purple:

The entire surface on and around the front of my wife's left knee suddenly turned dark purple. It's a circular pattern approximately 4 inches in diameter. One would think, just looking at the knee, that she has seriously injured it, but she does recall any such injury. She says there is some pain, and she is putting an ice pack on it. From my observation, the pain doesn't appear to be severe.

Medical history:

1. Diagnosed with shingles about three years ago
2. Injured her left leg about five inches below the knee about one year ago. It was a puncture wound from running into a pointed corner of a display in a department store. To me, the wound did not appear to be deep. However, she said it was very painful. Over a period of two-three weeks, it healed; left a small visible scar.
Posted Thu, 7 Nov 2013 in Blood Disorders
Answered by Dr. K. Naga Ravi Prasad 2 hours later
Brief Answer:
It could be a spontaneous bruise.

Detailed Answer:
Hi, thanks for writing to XXXXXXX

A spontaneous bruise, also known as an easy bruise, is one that occurs on its own and the person has no recollection of what caused the bruise. This type of bruise can begin to form as you watch it.

There are several different reasons for spontaneous bruising, many associated with medications you may be taking or symptoms of a health condition.

Aging can also be a reason for spontaneous bruising. As we age, the layer of fat under the skin becomes thinner causing the skin to offer less protection. Capillaries under the skin also become more fragile with age and can break easily.

Medications, both over-the-counter and prescription can cause bruising to occur. Over-the-counter pain relievers such as ibuprofen, naproxen and aspirin interfere with blood clotting and cause bleeding into the skin tissues. Prescription drugs such as warfarin and clopidogrel also reduce the bloods ability to clot, causing easy bruising.
Cortisone medications such as prednisone can cause capillaries to become fragile and break easily. If you are taking any of these medications and notice
you are bruising more than normal, do not stop taking the medication but instead talk to your doctor for further evaluation.

Dietary supplements such as fish oil also has blood thinning capabilities and could cause an increase in bleeding. The prescription medication LOVAZA, which is used to lower triglycerides in the blood also contains fish oil and could cause thinning of the blood. Talk to your doctor about any medications you are taking if you are experiencing spontaneous bruising.

An occasional spontaneous bruise is generally nothing to be concerned with but if it is occurring often it may be time to see a doctor.

Spontaneous bruising may be a symptom of a more serious condition such as a blood-clotting disorder or blood disease, for which a detailed evaluation is necessary to establish the diagnosis.

Hope I have addressed your query.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor